Alert archive / Arizona / Wind Advisories in 2023

Wind Advisory 41, NWS Las Vegas, NV

November 7, 2023Mohave County, Arizona; Clark County, Nevada; San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at Nov 7, 2023, 12:08 PM MST for Mohave County, Arizona; Clark County, Nevada; San Bernardino County, California. It took effect at Nov 8, 2023, 7:00 AM MST. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Nov 7, 2023, 12:08 PM MST (19:08 UTC)
In effect from
Nov 8, 2023, 7:00 AM MST
Expired
Nov 9, 2023, 7:00 PM MST
In force
36 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 15 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 7.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2023-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2023-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1733 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

850 
WWUS75 KVEF 071908
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1108 AM PST Tue Nov 7 2023

AZZ002-036-CAZ524-526-527-NVZ021-022-081400-
/O.NEW.KVEF.WI.Y.0041.231108T1400Z-231110T0200Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
Eastern Mojave Desert-Cadiz Basin-San Bernardino County-Upper
Colorado River Valley-Lake Mead National Recreation Area-Southern
Clark County-
Including the cities of Mountain Pass, Hoover Dam, Primm,
Laughlin, Oatman, Searchlight, Needles, Lake Havasu City, Topock,
Bullhead City, Vidal Junction, Mohave Valley, Desert Hills,
Cal-Nev-Ari, Baker, and Mitchell Caverns
1108 AM PST Tue Nov 7 2023 /1208 PM MST Tue Nov 7 2023/

...WIND ADVISORY IN EFFECT FROM 6 AM PST /7 AM MST/ WEDNESDAY TO 6 
PM PST /7 PM MST/ THURSDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 45 mph expected.

* WHERE...Lake Mead National Recreation Area, Lake Havasu and Fort 
  Mohave, Eastern Mojave Desert, Cadiz Basin, San Bernardino 
  County-Upper Colorado River Valley, and Southern Clark County.

* WHEN...From 6 AM PST /7 AM MST/ Wednesday to 6 PM PST /7 PM MST/ 
  Thursday.

* IMPACTS...Winds this strong can make driving difficult, especially 
  for high profile vehicles and motorcycles. These winds will create 
  choppy waters and large waves on area lakes. Gusty winds will blow 
  around unsecured objects. Tree limbs could be blown down and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution if driving a high profile vehicle or motorcycle. 
Boaters should avoid the open waters or postpone outings until the 
winds subside. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

JA
5 follow-up statements
411 
WWUS75 KVEF 081337
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
537 AM PST Wed Nov 8 2023

AZZ002-036-CAZ524-526-527-NVZ021-022-090200-
/O.CON.KVEF.WI.Y.0041.231108T1400Z-231110T0200Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
Eastern Mojave Desert-Cadiz Basin-San Bernardino County-Upper
Colorado River Valley-Lake Mead National Recreation Area-Southern
Clark County-
Including the cities of Mountain Pass, Topock, Needles, Vidal
Junction, Hoover Dam, Mohave Valley, Laughlin, Mitchell Caverns,
Oatman, Searchlight, Bullhead City, Cal-Nev-Ari, Baker, Lake
Havasu City, Desert Hills, and Primm
537 AM PST Wed Nov 8 2023 /637 AM MST Wed Nov 8 2023/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST /7 PM MST/ 
THURSDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 45 mph expected.

* WHERE...Lake Mead National Recreation Area, Lake Havasu and Fort 
  Mohave, Eastern Mojave Desert, Cadiz Basin, San Bernardino 
  County-Upper Colorado River Valley, and Southern Clark County.

* WHEN...Until 6 PM PST /7 PM MST/ Thursday.

* IMPACTS...Winds this strong can make driving difficult, especially 
  for high profile vehicles and motorcycles. These winds will create 
  choppy waters and large waves on area lakes. Gusty winds will blow 
  around unsecured objects. Tree limbs could be blown down and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution if driving a high profile vehicle or motorcycle. 
Boaters should avoid the open waters or postpone outings until the 
winds subside. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

BKP
229 
WWUS75 KVEF 082122
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
122 PM PST Wed Nov 8 2023

AZZ002-036-CAZ524-526-527-NVZ021-022-091200-
/O.CON.KVEF.WI.Y.0041.000000T0000Z-231110T0200Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
Eastern Mojave Desert-Cadiz Basin-San Bernardino County-Upper
Colorado River Valley-Lake Mead National Recreation Area-Southern
Clark County-
Including the cities of Bullhead City, Mountain Pass,
Searchlight, Cal-Nev-Ari, Desert Hills, Mitchell Caverns, Vidal
Junction, Primm, Topock, Mohave Valley, Hoover Dam, Laughlin,
Baker, Lake Havasu City, Oatman, and Needles
122 PM PST Wed Nov 8 2023 /222 PM MST Wed Nov 8 2023/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST /7 PM MST/ 
THURSDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 45 mph expected.

* WHERE...Lake Mead National Recreation Area, Lake Havasu and Fort 
  Mohave, Eastern Mojave Desert, Cadiz Basin, San Bernardino 
  County-Upper Colorado River Valley, and Southern Clark County.

* WHEN...Until 6 PM PST /7 PM MST/ Thursday.

* IMPACTS...Winds this strong can make driving difficult, especially 
  for high profile vehicles and motorcycles. These winds will create 
  choppy waters and large waves on area lakes. Gusty winds will blow 
  around unsecured objects. Tree limbs could be blown down and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution if driving a high profile vehicle or motorcycle. 
Boaters should avoid the open waters or postpone outings until the 
winds subside. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

AG
375 
WWUS75 KVEF 091154
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
354 AM PST Thu Nov 9 2023

AZZ002-036-CAZ524-526-527-NVZ021-022-092200-
/O.CON.KVEF.WI.Y.0041.000000T0000Z-231110T0200Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
Eastern Mojave Desert-Cadiz Basin-San Bernardino County-Upper
Colorado River Valley-Lake Mead National Recreation Area-Southern
Clark County-
Including the cities of Topock, Desert Hills, Primm, Cal-Nev-Ari,
Searchlight, Oatman, Laughlin, Lake Havasu City, Mountain Pass,
Hoover Dam, Mitchell Caverns, Needles, Vidal Junction, Mohave
Valley, Bullhead City, and Baker
354 AM PST Thu Nov 9 2023 /454 AM MST Thu Nov 9 2023/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST /7 PM MST/ THIS 
EVENING...

* WHAT...North winds 25 to 35 mph with gusts up to 45 mph expected.

* WHERE...Lake Mead National Recreation Area, Lake Havasu and Fort 
  Mohave, Eastern Mojave Desert, Cadiz Basin, San Bernardino 
  County-Upper Colorado River Valley, and Southern Clark County.

* WHEN...Until 6 PM PST /7 PM MST/ this evening.

* IMPACTS...Winds this strong can make driving difficult, especially 
  for high profile vehicles and motorcycles. These winds will create 
  choppy waters and large waves on area lakes. Gusty winds will blow 
  around unsecured objects. Tree limbs could be blown down and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution if driving a high profile vehicle or motorcycle. 
Boaters should avoid the open waters or postpone outings until the 
winds subside. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

SM
278 
WWUS75 KVEF 092142
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
142 PM PST Thu Nov 9 2023

AZZ002-036-CAZ524-526-527-NVZ021-022-100200-
/O.CON.KVEF.WI.Y.0041.000000T0000Z-231110T0200Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
Eastern Mojave Desert-Cadiz Basin-San Bernardino County-Upper
Colorado River Valley-Lake Mead National Recreation Area-Southern
Clark County-
Including the cities of Topock, Bullhead City, Desert Hills,
Searchlight, Hoover Dam, Needles, Baker, Mountain Pass, Primm,
Oatman, Laughlin, Mitchell Caverns, Lake Havasu City,
Cal-Nev-Ari, Vidal Junction, and Mohave Valley
142 PM PST Thu Nov 9 2023 /242 PM MST Thu Nov 9 2023/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST /7 PM MST/ THIS 
EVENING...

* WHAT...North winds 10 to 20 mph with gusts up to 40 mph.

* WHERE...Lake Mead National Recreation Area, Lake Havasu and Fort 
  Mohave, Eastern Mojave Desert, Cadiz Basin, San Bernardino 
  County-Upper Colorado River Valley, and Southern Clark County.

* WHEN...Until 6 PM PST /7 PM MST/ this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

MS
401 
WWUS75 KVEF 100153
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
553 PM PST Thu Nov 9 2023

AZZ002-036-CAZ524-526-527-NVZ021-022-100300-
/O.EXP.KVEF.WI.Y.0041.000000T0000Z-231110T0200Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
Eastern Mojave Desert-Cadiz Basin-San Bernardino County-Upper
Colorado River Valley-Lake Mead National Recreation Area-Southern
Clark County-
Including the cities of Primm, Cal-Nev-Ari, Mohave Valley, Vidal
Junction, Searchlight, Topock, Desert Hills, Mountain Pass,
Needles, Hoover Dam, Laughlin, Oatman, Baker, Bullhead City,
Mitchell Caverns, and Lake Havasu City
553 PM PST Thu Nov 9 2023 /653 PM MST Thu Nov 9 2023/

...WIND ADVISORY WILL EXPIRE AT 6 PM PST /7 PM MST/ THIS EVENING...

Winds have diminished and will continue to decrease through this 
evening. Therefore, the wind advisory has been allowed to expire.

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

AG

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Nov 7, 3:07 AM MST, 9 hours 1 minute earlier.

Area forecast discussion, Nov 7, 3:07 AM MST, 9 hours 1 minute before
Area Forecast Discussion
National Weather Service Las Vegas NV
207 AM PST Tue Nov 7 2023

.SYNOPSIS...Gusty winds and cooler temperatures will be the most
notable effects with a system moving through the region today
through Wednesday. But there is potential for light precipitation,
including high-elevation snow, in Inyo County and southern Nevada.
Dry conditions and a warming trend will return the second half of
the week.

&&

.SHORT TERM...Through Wednesday night.

Strong winds mainly 40 to 60 mph are continuing at this hour within
Kyle Canyon and exposed higher slopes of the Spring Mountain. Winds
in Red Rock Canyon have peaked between 40 to 45 mph. Cross sections
through Kyle Canyon and Red Rock Canyon support potential downslope
winds continuing through about 4 am. After 4 am, critical layer
starts to weaken and support for downslope winds begins to diminish.
However, gusty winds from the southwest will persist across the
Mojave Desert/northwest Arizona today under the belt of stronger
winds aloft preceding the approaching trough. A cold front across
the Great Basin will steadily shift southeast today with frontal
passage in southern Nevada this evening. The front then clears
southeast California and northwest Arizona by daybreak Wednesday.
This will set the stage for a windy Wednesday within the Lake Mead
NRA and lower Colorado River Valley. No change needed to the
existing wind advisory and will let day shift determine the need for
wind headlines Wednesday.

Light rain falling around Fresno with radar showing the area of
precipitation moving into the southern Sierra west of Bishop.
Southern Sierra will intercept the brunt of the precipitation with
HRRR showing narrow banding of showers moving east across central
Nevada this morning. An additional narrow band is slated to develop
from Death Valley NP northeast into Lincoln County tonight. This
could bring some light snow or flurries as far south as the Spring
Mountains this evening. Snow levels drop to 6 kft MSL in northern
Lincoln County and 6-7 kft in the Spring Mountains.

Return to more Fall-like temperatures today and Wednesday.

.LONG TERM...Thursday through Monday.

A progressive pattern will dominate the longer term period keeping
temperatures near to slightly below normal with periods of mid and
high clouds mixed in.  Thursday will start out in between weather
systems with a shortwave ridge building in, followed by a weak
shortwave which zips through Friday into Saturday, followed by
another shortwave ridge on Sunday. Despite the parade of weather
features, sensible weather impacts will be minimal through the
weekend.

Bigger changes continue to be suggested by extended guidance next
week as deeper troughing begins to set up along the West Coast. A
majority of ensemble members from the various major models continue
to support a wetter storm system moving through sometime during the
week of Nov 13th-18th, and given anomalously cool heights, some
significant Sierra snows may be on the way as well. Stay tuned.

&&

.AVIATION...For Harry Reid...Gusty southwesterly winds persist
throughout the day, increasing in the late morning. Gusts will peak
in the afternoon between 24 and 28 knots. There is some potential
for turbulence west of the terminal due to flow off of the Spring
Mountains. After sunset, winds remain out of the southwest but
become less gusty with sustained wind speeds just over 10 knots.
Winds shift to the north  and become gusty early Wednesday morning
with the passage of a cold front. Cloud cover at or above 25kft
falls to around 10kft with the frontal passage.

For the rest of southern Nevada, northwest Arizona and southeast
California...Gusty westerly to southwesterly winds are expected
across much of the forecast area today. In the Las Vegas Valley and
KDAG, gusts peak between 24 and 28 knots. Weaker winds out of the
west to southwest are expected in the Colorado River Valley. Winds
have become gusty out of the north at KBIH with the passage of a
cold front. The front should cause winds to turn to the north and
bring continued gusty winds to the Las Vegas Valley and Colorado
River Valley tonight, and to KDAG on Wednesday. Overall cloud
heights decrease with the frontal passage.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Pierce
LONG TERM...Outler
AVIATION...Meltzer

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Nov 7, 7:52 AM MST, 4 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
652 AM PST Tue Nov 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     Non-Tstm Wnd Gst 6 NE Mt. Charleston     36.32N 115.58W
11/07/2023  M77 MPH          Clark              NV   Mesonet

            Peak wind of 77 mph observed at Angel Peak
            at 320 am. Gusts exceeded 70 mph between 230
            am and 330 am PST. Elevation 8842 feet.

&&

BKP

Nearby

Wind Advisories in Arizona, 2023Wind Advisories in Nevada, 2023Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.